Louisiana, 2009

Funnel Cloud in Louisiana, September 9, 2009

September 9, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed across southwest Louisiana during the morning and afternoon hours, with one funnel cloud reported near Grand Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed across southwest Louisiana during the morning and afternoon hours, with one funnel cloud reported near Grand Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 9, 11:39 AM CST, 12 minutes earlier.

Area forecast discussion, Sep 9, 11:39 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 PM CDT WED SEP 9 2009

.UPDATE...

SATELLITE AND RAOB DATA DEPICT A SHALLOW MIDTROPOSPHERIC LOW
VICINITY BRENHAM TEXAS.

A TROWAL AIRSTREAM IS SETTING UP ACROSS THE WESTERN UPPER GULF
COAST STATES. BAY-OF-CAMPECHE AIR STREAMING POLEWARD ASCENDS
SLANTWISE AS IT TRAVERSES THE NORTHWEST GULF OF MEXICO. THE AIRSTREAM
SPLITS ACROSS SOUTHWEST LOUISIANA...WITH THE CYCLONIC ASCENDING
CAMPECHE AIR FOUND ACROSS SOUTHEAST TEXAS.

BELIEVE THAT THE HEAVIEST RAINFALL WILL BE FOUND ACROSS THE GOLDEN
TRIANGLE. RAISED THE RAIN CHANCES FOR THE REMAINDER OF THIS AFTERNOON.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT WED SEP 9 2009/

DISCUSSION...

THE CURRENT ZONE PACKAGE IS ON TARGET. I SEE NO REASON TO UPDATE
AT THIS TIME.

PREV DISCUSSION... /ISSUED 658 AM CDT WED SEP 9 2009/

DISCUSSION...
12Z TAF PACKAGE.

AVIATION...
ONLY KLFT AND KARA REPORTING VSBY RESTRICTIONS THIS MORNING...WITH
KARA STILL AT VFR. WILL RETAIN AN HOUR LONG TEMPO TO MVFR FOR
THESE TWO SITES...AS VSBY SHOULD IMPROVE RAPIDLY. OTHERWISE...VFR
OBSERVED AT THE REMAINING SITES THIS MORNING.

AFTER THE RELATIVE QUIET MORNING...AN ACTIVE DAY OF SHOWERS AND
THUNDERSTORMS IS EXPECTED...SO THE FUNDAMENTAL FORECAST FROM 06Z
HAS NOT CHANGED. ALREADY SEEING A CONSIDERABLE AMOUNT OF
CONVECTION OVER THE GULF WATERS...WITH A FEW SHOWERS MANAGING TO
STRAY INLAND OVER THE IMMEDIATE COASTAL LOCATIONS. THIS IS
EXPECTED TO CHANGE AS THE DAY PROGRESSES...WITH CONVECTION
DEVELOPING/SPREADING FARTHER INLAND. PROB GROUPS WERE REMOVED IN
FAVOR OF VICINITY WORDING THIS MORNING...WITH TEMPO GROUPS USED
FOR THIS AFTERNOON WHEN BULK OF INLAND THUNDERSTORM ACTIVITY IS
ANTICIPATED. CONVECTION SHOULD WIND DOWN THIS EVENING...WITH
DEVELOPMENT EXPECTED OVER THE GULF AGAIN TOWARD THURSDAY MORNING.

13

PREV DISCUSSION... /ISSUED 452 AM CDT WED SEP 9 2009/

DISCUSSION...

LATEST RADAR IMAGERY SHOWING IMPRESSIVE COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGHOUT THE COASTAL WATERS AND ALONG THE
IMMEDIATE COAST. 00Z KLCH SOUNDING SHOWS PWAT VALUES HAVE RISEN
WELL ABOVE 2 INCHES...WHICH IS NEARLY 150 PERCENT OF NORMAL.
REGIONAL SOUNDINGS SHOW EVEN HIGHER MOISTURE OVER THE WESTERN
GULF AND SOUTH TEXAS. WATER VAPOR IMAGERY INDICATES SUBTROPICAL
JET IS ESTABLISHED FROM THE BAJA PENINSULA ACROSS NORTHERN MEXICO
AND ALONG THE GULF COAST...WITH SEVERAL WEAK IMPULSES APPARENT IN
THE FLOW ALOFT. ALL OF THESE FACTORS SUGGEST GOOD COVERAGE OF
SHOWERS AND THUNDERSTORMS ACROSS INLAND ZONES TODAY AND WILL SHOW
HIGH CHANCE POPS CLOSE TO THE AVG GFS ENSEMBLE MOS...ALTHOUGH THIS
IS SIGNIFICANTLY BELOW THE OPER GFS MOS GUIDANCE. BOTH HIGH AND
LOW TEMPERATURES FOR TODAY AND TONIGHT WILL BE QUITE TRICKY AND
MAINLY DEPENDANT ON COVERAGE AND TIMING OF PRECIPITATION
THROUGHOUT THE AREA.

WITH PWATS STAYING IN THE 2-2.5 INCH RANGE FOR THE FORESEEABLE
FUTURE...UPPER LEVEL TROUGHING IN PLACE OVER THE SOUTHERN
PLAINS...AND AN ACTIVE SUBTROPICAL JET...RAIN CHANCES WILL REMAIN
QUITE HIGH FOR THE REST OF THE WEEK AND THROUGH THE WEEKEND WITH
HIGH CLOUD COVER AND BELOW NORMAL TEMPS. GLOBAL MODELS CONTINUE
TO SUGGEST THE COASTAL TROUGH DEVELOPING ALONG THE TEXAS COAST
WILL GRADUALLY FORM INTO A SURFACE LOW...WHICH WILL MOVE NORTHEAST
UP THE COAST AND INTO OR NEAR THE FORECAST AREA OVER THE WEEKEND.
DIFFERENCES IN STRENGTH AND PLACEMENT OF THE LOW HAVE SIGNIFICANT
EFFECTS ON OUR FORECAST AREA...BUT CONFIDENCE IS GOOD ENOUGH FOR
HIGH CHANCE AND LIKELY POPS FOR FRIDAY NIGHT INTO SATURDAY AS
FIRST WAVE OF DEEP TROPICAL MOISTURE TRAVERSES THE REGION. POPS
MAY NEED TO BE RAISED FOR THE REMAINDER OF THE WEEKEND AS WELL.
ALTHOUGH HPC AND MODEL GUIDANCE SUGGEST STRONGEST SIGNAL FOR HEAVY
RAINFALL WILL REMAIN OFFSHORE...LOCALLY HEAVY RAINFALL CERTAINLY
APPEARS POSSIBLE ESPECIALLY ACROSS SOUTHERN ZONES...AND WILL
HIGHLIGHT THIS IN THE HWO.

THE 00Z RUNS OF THE GFS AND ECMWF SHOW CONTINUED TROUGHING ALOFT
OVER THE SOUTHERN PLAINS NEXT WEEK WITH PWATS VALUES REMAINING
VERY HIGH...SUGGESTIVE OF CONTINUED HIGH PRECIP CHANCES.
HOWEVER...THE POOR RUN TO RUN CONSISTENCY FROM BOTH MODELS MAKES
THIS A LOW CONFIDENCE FORECAST...AND THUS HAVE ONLY RAISED POPS
SLIGHTLY.

NOTE TO USERS...THE KLCH RADAR CONTINUES TO BE INOPERABLE AND
CANNOT BE REPAIRED UNTIL NEW PARTS ARRIVE.

05

MARINE...

DEEP TROPICAL MOISTURE IN PLACE ACROSS THE NORTHERN GULF ALONG
WITH A PERSISTENT UPPER LEVEL TROUGH WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS AROUND THE CLOCK INTO EARLY NEXT WEEK.
AN AREA OF LOW PRESSURE DEVELOPING ALONG THE TEXAS COAST WILL MOVE
NEAR OR ACROSS THE GULF WATERS OVER THE WEEKEND...LEADING TO AN
INCREASE IN WINDS AND SEAS NEAR AND TO THE EAST OF THE SURFACE
LOW...ALTHOUGH CONFIDENCE IS LOW ON THE TIMING AND TRACK.

05

&&

.PREVAILING POINT TEMPS/POPS...
KLCH  88  72  88  72  87 /  70  30  50  30  50
KBPT  88  73  88  73  87 /  70  30  50  30  50
KAEX  90  70  90  70  89 /  40  20  40  20  50
KLFT  88  71  88  71  88 /  60  30  50  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 9, 4:10 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 AM CDT WED SEP 9 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-101015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
510 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
AREA DURING THE MORNING AND AFTERNOON HOURS...BEFORE DIMINISHING
DURING THE EVENING. A FEW STORMS MAY CONTAIN GUSTY WINDS AND
LOCALLY HEAVY RAINFALL...BUT NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COASTAL TROUGH STRETCHING ALONG THE TEXAS COAST INTO LOUISIANA
WILL COMBINE WITH DEEP TROPICAL MOISTURE IN PLACE ACROSS THE
REGION TO BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
THE AREA. THE HIGHEST RAIN CHANCES WILL BE FROM FRIDAY INTO SUNDAY
AS AN AREA OF LOW PRESSURE MOVES NORTHEASTWARD ALONG THE TEXAS
COAST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA...WITH A THREAT FOR
LOCALIZED FLOODING.

RAIN CHANCES WILL DIMINISH ON MONDAY AND TUESDAY...BUT ARE STILL
EXPECTED TO BE ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SHAMBURGER

The radar

The Lake Charles radar (KLCH), 11 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cameron

When
September 9, 11:51 AM CST
Where
Cameron County, 1.44 mi SSW of Grand Lake
Reported by
Public
Coordinates
30.050, -93.286

A funnel cloud was reported northwest of Grand Lake near the north end of Calcasieu Lake.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196311.